Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 17, 2009

June 17, 2009 · NWS OHX · 15 events in 7 counties and zones

A warm and unstable airmass continued to remain across Middle Tennessee, and with daytime heating influences becoming well established during the mid afternoon hours, all these ingredients started the development of severe thunderstorms across the mid state that lasted well into the late evening hours. Several reports of hail and a few reports of thunderstorm wind damage and funnel clouds were…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A warm and unstable airmass continued to remain across Middle Tennessee, and with daytime heating influences becoming well established during the mid afternoon hours, all these ingredients started the development of severe thunderstorms across the mid state that lasted well into the late evening hours. Several reports of hail and a few reports of thunderstorm wind damage and funnel clouds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM CST, 1 hour earlier.

Area forecast discussion, Jun 17, 2:50 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT WED JUN 17 2009

.DISCUSSION...
ISOLATED CONVECTION ONGOING ACROSS THE EASTERN TWO THIRDS OF THE MID
STATE. MOISTURE FLUX DIVERGENT FIELDS APPEAR TO BE IN PLACE ACROSS
MIDDLE TN AND IS THEREBY IMPEDING THE DEVELOPMENT THUS FAR. SHOWERS
AND TSTMS ACROSS KY HOWEVER...WILL CONTINUE TO MOVE TO THE EAST
SOUTHEAST AND MAY MOVE ACROSS OUR NORTHERN AND CENTRAL PLATEAU LATER
THIS AFTERNOON. ADDITIONALLY...GIVEN THE LARGE DEGREE OF
INSTABILITY IN PLACE...FURTHER DEVELOPMENT OF TSTM ACTIVITY IS
EXPECTED. THUS...A SVR TSTM WATCH IS IN EFFECT FOR MUCH OF THE
NORTHERN TWO THIRDS OF THE MID STATE THROUGH 02Z (00Z PLATEAU).

FOR TONIGHT...WILL SCT TSTMS MOST AREAS WITH A FEW POSSIBLY
SEVERE.

OTW...UPPER RIDGE OVER LOUISIANA WILL BUILD SLOWLY TOWARD THE NE OVER THE
NEXT FEW DAYS. AS MID LEVEL TEMPS INCREASE AND COMPRESSION OCCURS IN
THE MID/UPPER LEVELS...CAP STRENGTHS WILL BE ON THE INCREASE.
THUS...RAIN CHANCES WILL BE ON THE DOWNSWING.

THE BIGGER WEATHER STORY OVER THE NEXT COUPLE OF DAYS WILL BE THE
HEAT. WE WILL BE RATHER HUMID FROM THE SFC UP T0 800 MB OR SO. SO
AFTERNOON MIXING WILL ONLY MIX DOWN HUMID AIR. AS THE 850 MB TEMPS
APPROACH 21C-22C...AFTERNOON HIGH TEMPS WILL REACH INTO THE LOWER
TO MID 90S. TO MAKE THE SITUATION WORSE...DEW POINTS WILL REMAIN
IN THE 69-72 DEGREE RANGE DURING MAX HEATING. THIS EQUATES TO HEAT
INDEX VALUES OF 100-104.

AS FOR PRECIP CHANCES...ISOL AFTERNOON TSTMS WILL BE INCLUDED FOR
THU AFTERNOON WITH SCT TSTMS PLATEAU.

IN THE EXT FCST... UPPER RIDGING WILL RELAX AND RETREAT BACK TO THE
SOUTHWEST. UPPER FLOW WILL BECOME MORE NORTHWESTERLY. SFC FEATURES
LOOK RATHER WEAK SO WITH ONLY WEAK FORCING...NO REAL ORGANIZED
SYSTEMS ARE INDICATED. BUT...GIVEN THE APPARENT DESTABILIZATION
THAT OCCURS EACH AFTERNOON...THERE IS JUST ENOUGH MOISTURE AVAILABLE
TO WARRANT ISOL AFTERNOON TSTMS FOR A LARGE PORTION OF THE EXTENDED.

AS FOR TEMPS...BEST THERMAL RIDGING RETREATS WESTWARD ALONG WITH THE
RIDGE BUT 850 MB TEMPS HOLD IN THE 18-20C RANGE AND HEIGHTS REMAIN
ELEVATED. THIS ALL EQUATES TO TEMPERATURES ABOUT 5 DEGREES ABOVE
NORMAL.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  94  73  95 /  30  20  10  10
CLARKSVILLE    73  94  72  96 /  40  20  10  10
CROSSVILLE     67  88  68  91 /  50  30  10  10
COLUMBIA       72  94  72  95 /  20  20  10  10
LAWRENCEBURG   71  95  71  96 /  20  10  10   0
WAVERLY        73  94  72  96 /  30  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 17, 4:27 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT WED JUN 17 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

YET ANOTHER THUNDERSTORM COMPLEX COULD POSSIBLY MOVE SOUTHEAST INTO
MIDDLE TENNESSEE TODAY. IF SO...A FEW STORMS WILL PRODUCE DAMAGING
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

The radar

The Nashville radar (KOHX), 51 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cheatham

When
June 17, 3:50 PM CST
Where
Cheatham County, 1.12 mi E of Kingston Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.100, -87.100

Trees and power lines were downed county wide.

Hail, Maury

When
June 17, 4:20 PM CST
Where
Maury County, Godwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -87.050

Quarter size hail was reported.

Funnel Cloud, Marshall

When
June 17, 4:52 PM CST
Where
Marshall County, 0.91 mi NW of Silver Creek
Reported by
Emergency Manager
Coordinates
35.510, -86.891

Funnel Cloud was spotted near Byrant Station.

Hail, Robertson

When
June 17, 4:55 PM CST
Where
Robertson County, 0.89 mi SW of White House
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.460, -86.670

Penny size hail was reported.

Hail, Marshall

When
June 17, 5:08 PM CST
Where
Marshall County, 0.47 mi W of South Berlin
Measured
0.75 in hail
Reported by
Public
Coordinates
35.500, -86.858

Penny size hail was reported near the intersection of Paradise Drive and Highway 50.

Hail, Robertson

When
June 17, 6:03 PM CST
Where
Robertson County, 1.66 mi ESE of Flewellyn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.472, -86.942

Nickel size hail was reported southwest of Springfield on Highway 49.

Hail, Robertson

When
June 17, 6:04 PM CST
Where
Robertson County, 1.7 mi SSE of Flewellyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.459, -86.953

Hail the size of quarters was reported north of Coopertown on State Highway 257.

Thunderstorm Wind, Montgomery

When
June 17, 6:05 PM CST
Where
Montgomery County, 0.3 mi WSW of Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.528, -87.355

Trees and power lines were downed county wide.

Funnel Cloud, Robertson

When
June 17, 6:09 PM CST
Where
Robertson County, 1.24 mi SW of Coopertown
Reported by
Trained Spotter
Coordinates
36.419, -86.968

Funnel Cloud was reported near Coopertown.

Hail, Robertson

When
June 17, 6:20 PM CST
Where
Robertson County, 0.69 mi S of Greenbrier
Measured
0.75 in hail
Reported by
Public
Coordinates
36.420, -86.800

Penny size hail was reported.

Funnel Cloud, Davidson

When
June 17, 6:30 PM CST
Where
Davidson County, 0.55 mi SSE of Joelton
Reported by
Trained Spotter
Coordinates
36.313, -86.865

Funnel Cloud was observed near Joelton.

Hail, Montgomery

When
June 17, 7:19 PM CST
Where
Montgomery County, 2.07 mi N of Clarksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.560, -87.350

Nickel size hail was reported on Wilma Rudolph Road in Clarksville.

Hail, Montgomery

When
June 17, 7:26 PM CST
Where
Montgomery County, 1.38 mi N of St Bethlehem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.600, -87.300

Quarter size hail was reported in St. Bethlehem just northeast of Clarksville.

Thunderstorm Wind, Stewart

When
June 17, 9:10 PM CST
Where
Stewart County, 0.91 mi WNW of Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.484, -87.845

Trees and power lines were downed county wide.

Hail, Stewart

When
June 17, 10:40 PM CST
Where
Stewart County, 0.86 mi W of Dover
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.481, -87.845

Quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183301, 181593, 183290, 181599, 181601, 181603, 181602, 183305, 183269, 181598, 183276, 182151, 182152, 183306, 181604.